This will be a short blog, but is about a big subject. It is a very tricky issue concerning what we (my sister and I) thought was holding David back from participating in his therapies. These therapies were what he needed to get his life back, however, when we brought him home permanently from the rehabilitation center, the doctor there had prescribed a large dose of a medication to keep him calm.
David often seemed to be in a fog and it threw up a red flag as far as what we needed to do for him. Please do not misunderstand me, I am not saying that you should stop taking your medication, what I am saying is that all medications have side effects and you should be aware of them. In David’s case, we all felt that if we started to lower one type of medication, in all probability, he would remain more alert. If he was more alert, he would participate more fully in his therapies–at least that was the goal.
When we visited David’s new neurologist, my sister broached the subject for reducing one of his medications and together, then we devised a plan to incrementally reduce several medications over almost a year’s span, or in the case of one of the medications, reduce it altogether.
David’s neurologist agreed that he was mostly asleep because of the amount of medications he was on. We (my sister and I) explained that David seemed ‘out of it’ most of the time and we wanted him to participate in his therapies. He would simply fade away by closing his eyes or hold his head…so it was important that we intervene on his behalf.
I can’t stress this enough…the right dosage and the right medication is key to anyone’s health …too much of a good thing is not a good thing at all, so again, this MUST be monitored by a physician or neurologist.
If you want to reduce your medication dose, you cannot just stop taking it, especially if it’s a controlled substance! If your doctor agrees, he/she can help put you on the path of reduction. As we were told, a person can be placed on a medication one day, but you cannot stop taking it cold turkey…it has to be done over time and done slowly.
Not only did David ‘wake up’ from his stupor, but he began to participate more in his rehabilitation and therapies. This stupor reminded me of what we, as a family, had to cope with when David was first injured, and probably why I wrote this into the very first chapter of The Ancient Whisper.